Alert archive / New Mexico / Flash Flood Warnings in 2024
Flash Flood Warning 49, NWS El Paso, TX
NWS El Paso, TX issued this flash flood warning at Jul 28, 2024, 2:22 PM MDT for Otero County, New Mexico. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 28, 2024, 2:22 PM MDT (20:22 UTC)
- Expired
- Jul 28, 2024, 4:30 PM MDT
- In force
- 2 hr
- Issued by
- NWS El Paso, TX
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Otero County, NM
The radar
The Holloman AFB radar (KHDX), 49 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 8.4 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 536 J/kg
- Mixed-layer CIN
- -213 J/kg
- Mixed-layer LCL
- 1769 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
265
WGUS54 KEPZ 282022
FFWEPZ
NMC035-282230-
/O.NEW.KEPZ.FF.W.0049.240728T2022Z-240728T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service El Paso Tx/Santa Teresa NM
222 PM MDT Sun Jul 28 2024
The National Weather Service in El Paso Tx/Santa Teresa has issued a
* Flash Flood Warning for...
The Salt burn scar in...
Northern Otero in south central New Mexico...
* Until 430 PM MDT.
* At 222 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain over the Salt Burn Scar. Between 0.2 and 0.4 inches of
rain have fallen. Additional rainfall amounts of 0.5 to 1 inch are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
Excessive rainfall over the burn scar will result in debris flow
moving through the Fence and Snow Canyon. The debris flow can
consist of rock, mud, vegetation and other loose materials.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding in and around the Salt Burn
Scar.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of areas in and around
the Salt Burn Scar.
* Some locations that will experience flash flooding include...
mainly rural areas of Northern Otero
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a life threatening situation. Heavy rainfall will cause
extensive and severe flash flooding of creeks...streams...and
ditches in the Salt Burn Scar. Severe debris flows can also be
anticipated across roads. Roads and driveways may be washed away in
places. If you encounter flood waters...climb to safety.
Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.
Move to higher ground now. Act quickly to protect your life.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3331 10563 3331 10558 3327 10564 3325 10568
3325 10570 3327 10571 3329 10568 3331 10565
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
KSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 11:39 AM MDT, 2 hours 43 minutes earlier.
Area forecast discussion, Jul 28, 11:39 AM MDT, 2 hours 43 minutes before
Area Forecast Discussion National Weather Service El Paso Tx/Santa Teresa NM 1139 AM MDT Sun Jul 28 2024 ...New AVIATION... .SYNOPSIS... Issued at 230 AM MDT Sun Jul 28 2024 Thunderstorm chances will favor western New Mexico this weekend with scattered rain coverage and localized flooding possible over the Gila Wilderness and Continental Divide. Mostly dry and warm weather continues for the Rio Grande Valley and south central New Mexico with only isolated showers each afternoon. Temperatures warming by mid week with highs in the triple digits at El Paso. && .DISCUSSION... Issued at 230 AM MDT Sun Jul 28 2024 Precipitable water analysis shows higher moisture to our west across southern Arizona today, similar to the past few days where storm coverage favored the Continental Divide and AZ/NM state. Expect more of the same storm coverage today, with scattered storms favoring the Gila Region and western New Mexico, with much more isolated showers along the Rio Grande and south-central New Mexico. High pressure aloft has made an eastward progression this weekend, now centered over southwest New Mexico. Warmer air aloft will continue to suppress convective updraft strength and thus most storm activity today will be sub-severe. Main threats today and gusty outflow winds and localized flooding. El Paso should reach 100 again today, with highs in the upper 90's elsewhere. Upper ridge will continue a slow, eastward shift into early next week, eventually shifting over the OK/TX Red River Valley by Tuesday. Very similar weather day-to-day with thunderstorm chances area wide, but favoring western New Mexico. Coverage will remain quite hit-and-miss in the lowlands. Low-end flooding risk each day, especially over the mountain zones. Highs continue to reach 100-102 at El Paso each afternoon with slim rain chances. Monsoonal plume of moisture does look to make an eastward shift in the Wednesday/Thursday timeframe this week as the upper high sits over east Texas, increasing rain chances for the Rio Grande Valley. Light west surface flow will promote above normal temperatures, with NBM suggesting highs 102-104F for El Paso and the Lower Valley. Heat Advisory is still being considered but right now it doesn't look like we'll reach criteria due to the slight uptick in moisture. Models in broad agreement on the rapid retrograde of the upper high late this week, strengthening over the western US. This may become a more long-term pattern that leads to a warmer and drier than usual start to August. && .AVIATION... (18Z TAFS) Issued at 1129 AM MDT Sun Jul 28 2024 VFR conditions expected through the period with skies FEW at 20-25 kft. SCT mountain and ISO lowland SHRA/TSRA possible this afternoon and evening across the area, generally focused west of the Continental Divide, Sac Mtns, and Gila. Confidence is low for direct impacts at TAF sites so no mention in TAFs. Skies will become SCT to BKN at 10-15 kft through the afternoon/evening. Winds currently light and VRB (5-10 knots), becoming 7-12 during the mid/late afternoon and evening out of the W/NW. && .FIRE WEATHER... Issued at 230 AM MDT Sun Jul 28 2024 Storm chances this week will greatly favor the Gila National Forest with drier, more isolated shower activity eastward across the Rio Grande Valley and Lincoln National Forest. Monsoonal plume of deepest moisture sits over Arizona, so scattered afternoon coverage across western New Mexico each day. Main threats being lightning starts and gusty outflow winds. This month's rains have greatly reduced the risk of fire spread, but new starts continue to be possible. Transport winds out of the west through the weekend with Fair to Good midday ventilation. Min RH 25-40%. Temperatures warming back to 5 to 10 degrees above average midweek. && .PRELIMINARY POINT TEMPS/POPS... El Paso 101 78 103 79 / 20 40 10 20 Sierra Blanca 93 69 95 69 / 40 40 20 20 Las Cruces 100 73 100 73 / 20 50 10 30 Alamogordo 98 71 98 71 / 30 20 10 10 Cloudcroft 75 55 76 55 / 60 20 40 10 Truth or Consequences 96 71 97 72 / 30 20 20 10 Silver City 88 64 90 65 / 70 40 70 30 Deming 98 71 99 71 / 30 40 20 40 Lordsburg 94 69 96 69 / 50 40 60 40 West El Paso Metro 98 76 100 77 / 20 50 10 20 Dell City 99 71 101 73 / 20 20 10 10 Fort Hancock 100 73 101 74 / 30 50 20 20 Loma Linda 92 68 93 69 / 30 40 20 20 Fabens 98 74 100 75 / 20 40 10 20 Santa Teresa 97 73 98 74 / 20 50 10 30 White Sands HQ 98 75 99 74 / 30 50 20 20 Jornada Range 98 71 98 71 / 20 40 20 20 Hatch 100 71 101 71 / 30 40 20 30 Columbus 97 73 98 73 / 30 50 20 40 Orogrande 97 71 98 71 / 20 30 10 20 Mayhill 86 60 88 60 / 50 20 30 10 Mescalero 87 60 87 60 / 50 20 40 10 Timberon 83 58 85 58 / 50 30 30 10 Winston 87 60 88 60 / 60 30 60 20 Hillsboro 93 68 95 68 / 40 40 40 30 Spaceport 97 68 98 69 / 30 30 20 20 Lake Roberts 88 60 90 60 / 80 40 70 30 Hurley 92 65 93 66 / 60 30 50 20 Cliff 98 64 100 66 / 60 40 60 30 Mule Creek 91 66 92 67 / 60 50 60 40 Faywood 92 67 92 67 / 50 40 40 30 Animas 94 69 95 70 / 60 60 60 60 Hachita 94 69 95 69 / 50 50 40 50 Antelope Wells 93 68 93 68 / 70 60 60 70 Cloverdale 87 65 88 64 / 80 50 70 60 && .EPZ WATCHES/WARNINGS/ADVISORIES... TX...None. NM...None. && FORECASTER...38-Rogers
In the hours before
Local storm report, Jul 28, 1:25 PM MDT, 57 minutes before
Preliminary Local Storm Report
National Weather Service El Paso TX/Santa Teresa NM
125 PM MDT Sun Jul 28 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0659 PM Tstm Wnd Gst 1 SE Lordsburg 32.34N 108.69W
07/27/2024 M63 MPH Hidalgo NM ASOS
Lordsburg Municipal Airport reported a wind
gust of 63 mph.
&&
LPRThe office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 6:12 PM MDT | Severe Thunderstorm Warning | EPZ | Hidalgo | 33 min |
| Jul 27, 6:31 PM MDT | Flash Flood Warning | EPZ | Grant, Hidalgo | 119 min |
| Jul 27, 6:36 PM MDT | Special Weather Statement | EPZ | Hidalgo | 24 min |
| Jul 27, 6:45 PM MDT | Severe Thunderstorm Warning | EPZ | Hidalgo | 30 min |
| Jul 28, 1:58 PM MDT | Flash Flood Warning | EPZ | Otero | 2 hr |
| Jul 28, 2:07 PM MDT | Areal Flood Advisory | EPZ | Grant, Sierra | 113 min |
| Jul 28, 3:02 PM MDT | Areal Flood Advisory | EPZ | Grant, Sierra | 118 min |
| Jul 28, 3:28 PM MDT | Special Weather Statement | EPZ | Hidalgo | 32 min |
| Jul 28, 3:42 PM MDT | Areal Flood Advisory | EPZ | Hidalgo | 2 hr |
| Jul 28, 3:56 PM MDT | Flash Flood Warning | EPZ | Grant, Sierra | 3 hr |
| Jul 28, 4:24 PM MDT | Areal Flood Advisory | EPZ | Grant, Sierra | 2 hr |
| Jul 28, 5:27 PM MDT | Areal Flood Advisory | EPZ | Grant | 2 hr |
Nearby
Flash Flood Warnings in New Mexico, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.